Alert archive / Colorado / Winter Storm Watches in 2021
Winter Storm Watch 10, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter storm watch at Dec 28, 2021, 1:59 PM MST for 9 counties in Colorado. It took effect at Dec 29, 2021, 11:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 28, 2021, 1:59 PM MST (20:59 UTC)
- In effect from
- Dec 29, 2021, 11:00 PM MST
- Expired
- Dec 29, 2021, 1:18 PM MST
- In force
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jackson County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 102 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 431 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583 WWUS45 KBOU 282059 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 159 PM MST Tue Dec 28 2021 COZ031-033-034-290500- /O.NEW.KBOU.WS.A.0010.211230T0600Z-220101T0000Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of East Slopes Mosquito Range, Indian Peaks, Eisenhower Tunnel, Rocky Mountain National Park, East Slopes Southern Gore Range, Mt Zirkel, Mount Evans, Laramie and Medicine Bow Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears Range, and Berthoud Pass 159 PM MST Tue Dec 28 2021 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH FRIDAY AFTERNOON... * WHAT...Heavy snow likely. Total snow accumulations between 8 and 18 inches expected, 6 to 12 inches for mountains of Summit County. Heaviest snow expected for the Park Range, Indian Peaks and Rocky Mountain National Park, where locally higher totals will be possible. Strong west winds with gusts 60 to 75 mph also possible on Thursday. * WHERE...Rabbit Ears Pass, Rocky Mountain National Park and the Medicine Bow Range, and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...From Wednesday evening through Friday afternoon. Heaviest snow expected Thursday evening into Friday. * IMPACTS...Visibility may be near zero at times resulting in white out conditions with blowing and drifting snow. Travel may be treacherous and potentially life-threatening. Travel could be very difficult to impossible. The hazardous conditions could impact the Thursday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Rodriguez
4 follow-up statements
638 WWUS45 KBOU 290343 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 843 PM MST Tue Dec 28 2021 COZ031-033-034-291300- /O.CON.KBOU.WS.A.0010.211230T0600Z-220101T0000Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of East Slopes Mosquito Range, Indian Peaks, Eisenhower Tunnel, Rocky Mountain National Park, East Slopes Southern Gore Range, Mt Zirkel, Mount Evans, Laramie and Medicine Bow Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears Range, and Berthoud Pass 843 PM MST Tue Dec 28 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH FRIDAY AFTERNOON... * WHAT...Heavy snow likely. Total snow accumulations between 8 and 18 inches expected, 6 to 12 inches for mountains of Summit County. Heaviest snow expected for the Park Range, Indian Peaks and Rocky Mountain National Park, where locally higher totals will be possible. Strong west winds with gusts 60 to 75 mph also possible on Thursday. * WHERE...Rabbit Ears Pass, Rocky Mountain National Park and the Medicine Bow Range, and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...From Wednesday evening through Friday afternoon. * IMPACTS...Visibility may be near zero at times resulting in white out conditions. Travel may be treacherous and potentially life-threatening. Travel could be very difficult to impossible. The hazardous conditions could impact the Thursday morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service, visit https://weather.gov/bou Entrekin
897 WWUS45 KBOU 291025 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 325 AM MST Wed Dec 29 2021 COZ031-033-034-291830- /O.EXT.KBOU.WS.A.0010.211230T0600Z-220101T1200Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of East Slopes Mosquito Range, Indian Peaks, Eisenhower Tunnel, Rocky Mountain National Park, East Slopes Southern Gore Range, Mt Zirkel, Mount Evans, Laramie and Medicine Bow Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears Range, and Berthoud Pass 325 AM MST Wed Dec 29 2021 ...WINTER STORM WATCH NOW IN EFFECT FROM THIS EVENING THROUGH LATE FRIDAY NIGHT... * WHAT...Heavy snow likely. Total snow accumulations between 10 to 20 inches expected, 8 to 16 inches for mountains of Summit County. Heaviest snow expected for the Park Range, Indian Peaks and Rocky Mountain National Park, where locally higher totals will be possible. Strong west winds with gusts 60 to 70 mph also possible on Thursday. * WHERE...Rabbit Ears Pass, Rocky Mountain National Park and the Medicine Bow Range, and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...From this evening through late Friday night. * IMPACTS...Visibility may be near zero at times resulting in white out conditions. Travel may be treacherous and potentially life-threatening. Travel could be very difficult to impossible. The hazardous conditions could impact the Thursday morning and evening commutes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service, visit https://weather.gov/bou RPK
141 WWUS45 KBOU 291753 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 1053 AM MST Wed Dec 29 2021 COZ031-033-034-300800- /O.CON.KBOU.WS.A.0010.211230T0600Z-220101T1200Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of East Slopes Mosquito Range, Indian Peaks, Eisenhower Tunnel, Rocky Mountain National Park, East Slopes Southern Gore Range, Mt Zirkel, Mount Evans, Laramie and Medicine Bow Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears Range, and Berthoud Pass 1053 AM MST Wed Dec 29 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH LATE FRIDAY NIGHT... * WHAT...Heavy snow likely. Total snow accumulations between 10 to 20 inches expected, 8 to 16 inches for mountains of Summit County. Heaviest snow expected for the Park Range, Indian Peaks and Rocky Mountain National Park, where locally higher totals will be possible. Strong west winds with gusts 60 to 70 mph also possible on Thursday. * WHERE...Rabbit Ears Pass, Rocky Mountain National Park and the Medicine Bow Range, and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...From this evening through late Friday night. * IMPACTS...Visibility may be near zero at times resulting in white out conditions. Travel may be treacherous and potentially life-threatening. Travel could be very difficult to impossible. The hazardous conditions could impact the Thursday morning and evening commutes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ For more information from the National Weather Service, visit https://weather.gov/bou AD
217 WWUS45 KBOU 292018 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 118 PM MST Wed Dec 29 2021 COZ031-033-034-301815- /O.UPG.KBOU.WS.A.0010.211230T0600Z-220101T1200Z/ /O.NEW.KBOU.WS.W.0013.211230T1200Z-220101T1200Z/ West Jackson and West Grand Counties Above 9000 Feet-South and East Jackson/Larimer/North and Northeast Grand/Northwest Boulder Counties Above 9000 Feet-South and Southeast Grand/West Central and Southwest Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet- Including the cities of East Slopes Mosquito Range, Indian Peaks, Eisenhower Tunnel, Rocky Mountain National Park, East Slopes Southern Gore Range, Mt Zirkel, Mount Evans, Laramie and Medicine Bow Mountains, Cameron Pass, Breckenridge, Kenosha Mountains, Winter Park, Williams Fork Mountains, Willow Creek Pass, Rabbit Ears Range, and Berthoud Pass 118 PM MST Wed Dec 29 2021 ...WINTER STORM WARNING IN EFFECT FROM 5 AM THURSDAY TO 5 AM MST SATURDAY... * WHAT...Heavy snow likely. Total snow accumulations between 10 to 20 inches expected, 8 to 16 inches for mountains of Summit County. Heaviest snow expected for the Park Range, Indian Peaks and Rocky Mountain National Park, where locally higher totals will be possible. Strong west winds with gusts 60 to 70 mph also possible on Thursday. * WHERE...Rabbit Ears Pass, Rocky Mountain National Park and the Medicine Bow Range, and The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...From 5 AM Thursday to 5 AM MST Saturday. * IMPACTS...Travel may become very difficult to impossible due to heavy snowfall on roadways. Travel could be very difficult to impossible. The hazardous conditions could impact the Thursday morning and evening commutes. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for Colorado can be obtained by calling 5 1 1 or by going to www.cotrip. org && $$ For more information from the National Weather Service, visit https://weather.gov/bou AD
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm watch went out at Dec 28, 12:38 PM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Dec 28, 12:38 PM MST, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1238 PM MST Tue Dec 28 2021 .UPDATE... Issued at 1234 PM MST Tue Dec 28 2021 Just scattered very light snow showers remain over the mountains at this hour. They will start to increase as moisture deepens and a little qg lift begins later this afternoon. We've been slow to warm up on the plains, but we'll get there. The going forecast looks pretty good. && .SHORT TERM...(Today and tonight) Issued at 502 AM MST Tue Dec 28 2021 A cold front is almost through the mountains and moving over the plains this morning. The best lift ahead of the shortwave should also currently be over the plains. There are a few bands of showers over and behind the front and there was enough moisture and humidity for the airport to report a flurry this morning. Any snowfall on the plains should be similarly minimal. I added some isolated PoP out into the plains this morning to account for any more flurries. Scattered light snow showers are ongoing in the mountains but decreasing quickly. Increasing southwesterly orographic flow through the day should be enough to keep some showers around the peaks with minimal impacts. We currently plan to allow both winter highlights, the Winter Storm Warning for the Park and Gore Ranges and the Winter Weather Advisory for the Front Range, expire this morning without replacement. Cold air behind the front will be in the place today. Models show 700 mb temperatures around -10 C across most of the area in through the afternoon, which imply high temperatures in the 30s across the plains given decent mixing today. Expect teens and 20s in the high country where mostly cloudy skies will limit diurnal heating. Synoptic subsidence turns back to ascent this evening ahead of the next shortwave moving through the trough and snowfall should begin to gradually increase again in the mountains. The best ascent and most snowfall should again be overnight, but accumulations remain light through tonight with only up to around 3 or 4 inches for favored peaks of the northern Front Range mountains. By Wednesday morning, that ascent will already be turning back to subsidence and also under the left entrance region of the jet. .LONG TERM...(Wednesday through Monday) Issued at 502 AM MST Tue Dec 28 2021 Nearly zonal flow aloft will be over the area on Wed. Cross- sections show enough moisture, with neutral lapse rates, for some light snow in the mtns. Across the plains it will be dry with highs in the 30s. For Wed night into Thu moisture will increase in the mtns with somewhat better instability. Thus should see an increase in orographic snowfall along with gusty winds. At lower elevations, sfc low pres will intensify along the front range with gusty winds developing from the foothills across the plains. Cross-barrier flow increases to 50 kts by Thu morning, however, mtn wave isn't well defined. There still could be some threat of high winds in the foothills, however, confidence isn't high enough for a watch at this time. Highs over nern CO will rise into the upper 40s to lower 50s as downslope warming develops. Looking ahead to Fri, an upper level trough will move southeast into the Great Basin as a cold front moves into nern CO. As the upper level trough moves closer to the area will see an increase in QG ascent and with position of upper level jet, should see banded snow increase, in the mtns. At lower elevations, may start to see some banded snowfall by aftn, near the CO-WY border which will gradually spread southward by late aftn or early evening. Based on timing of cold front highs over nern CO may only be in the 30s. For Fri night into Sat, the main upper level trough will move across the area. This will bring more snow to the mtns with snow across the plains as well, especially Fri night into early Sat. Current set up is probably the best we have seen this snow season across nern CO. Highs on Sat, will only be in the 20's over the plains and it could be even colder if the ECMWF is correct. By Sun into Mon an upper level ridge will move into the area bringing dry conditions and moderating temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1234 PM MST Tue Dec 28 2021 VFR through tonight. Isolated light snow showers are possible from a high cloud layer 04z-10z but no impact is expected. && .FIRE WEATHER... Issued at 502 AM MST Tue Dec 28 2021 Elevated fire conditions will be possible over the Palmer Divide and east central plains Thursday afternoon due to gusty winds and low humidity levels. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Gimmestad SHORT TERM...EJD LONG TERM...RPK AVIATION...Gimmestad FIRE WEATHER...RPK
Hazardous weather outlook, Dec 28, 11:02 AM MST, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1102 AM MST Tue Dec 28 2021 COZ030>051-291815- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1102 AM MST Tue Dec 28 2021 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered light snow showers over the mountains will increase again this evening with widespread light snow expected from the Front Range mountains westward. Accumulations of 2 to 4 inches are expected over the higher mountains with lighter snow in the valleys. West winds at 20 to 40 mph will continue over the high mountains with gusts to 60 mph above timberline, producing areas of blowing snow. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Light mountain snow showers Wednesday, becoming heaver Thursday with strong winds resulting in areas of blowing snow. Elevated fire weather conditions in the plains Thursday afternoon. Another storm system will bring widespread snow Friday-Saturday, including increasing potential for snow in the plains/I-25 corridor, and much colder temperatures. Warmer after Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any snowfall reports from the mountains would be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 1:44 PM MST | High Wind Watch | BOU | Boulder, Grand, Jackson, Larimer | 24 hr |
Nearby
Winter Storm Watches in Colorado, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.